Russian Drug Eyed in Nine Tarrant County Deaths

Police warn about dangers of street drug phenazepam

View Comments (
)
|
Email
|
Print

    NEWSLETTERS

    The Russian drug phenazapam may have contributed to at least nine recent deaths in Tarrant County, including four in just the past three months. (Published Monday, Mar 17, 2014)

    A dangerous Russian drug that has suddenly become popular in North Texas may have contributed to at least nine recent deaths in Tarrant County, including four in just the past three months.

    Phenazepam – a tranquilizer more powerful than Xanax or Valium – turned up in toxicology tests of William Brawley, of Fort Worth, according to the Tarrant County medical examiner.
    Brawley, 18, a senior at Brewer High School, died the night of Jan. 7 when he and two others tried to run across busy Loop 820 after his car ran out of gas.
    At first, his parents didn’t understand why he would have run into an oncoming car.
    “There was a bridge right in front of them,” said his mother, Mary Brawley.
    “They could have just crossed over the bridge,” added his father, Tony Brawley. “It was 50 yards in front of them."
    His parents said the toxicology test, which showed he had taken the Russian drug, may provide new clues into what clouded his judgment.
    "It wasn't the cause of his death. He was hit by a car,” his father said. “But it could have played a role."
    It was also among the drugs found in Michael Schmidt, the Dallas lawyer who called police to his condo in January, and then shot at arriving officers before they shot and killed him.
    Phenazepam is legally sold online as tablets, pills or powder, sometimes in colorful packaging.
    Only Arkansas and Louisiana have outlawed its sale.
    "It's scary, if they can order it online and you can take enough of it to kill you,” Tony Brawley said. “They're worried about marijuana, but this is the demon right here."
    Tim Davis, a spokesman for the U.S. Drug Enforcement Administration in Dallas, said agents have noticed an increase in phenazepam use in North Texas.
    “It can be dangerous,” he said.
    Tarrant County Medical Examiner spokesperson Linda Anderson said investigators are keeping a close watch.
    “This is something new,” she said. “We are going to monitor it.”
    She said the drug has not been named as the direct cause of death in any cases, but drug agents said its increasing presense in toxicology tests is troubling.
    William Brawley's parents said they hope others learn from his tragedy.
    "I just couldn't believe it,” Mary Brawley said. “I don't want somebody else to lose their child."
    They said they later learned that he thought he had bought Xanax and didn't realize it was phenazepam.
    "It took a big part of our lives, our whole family,” Tony Brawley said. “We miss him."